Texas, 2008

Funnel Cloud in Texas, July 10, 2008

July 10, 2008 · NWS HGX · 1 event in 1 county or zone

A thunderstorm produced a funnel cloud over Brazoria County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A thunderstorm produced a funnel cloud over Brazoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 10, 9:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 10, 9:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1019 AM CDT THU JUL 10 2008

.DISCUSSION...
HAVE SENT OUT AN UPDATED FORECAST PACKAGE TO RAISE POPS A LITTLE AREAWIDE
TODAY. SEA BREEZE FRONT HAS BECOME ACTIVE THIS MORNING AS LOW CONVECTIVE
TEMPERATURES HAVE BEEN MET. SIMILAR TO YESTERDAY...SOME SPOTS COULD
RECEIVE AN INCH OR TWO OF RAIN AS SHOWERS AND THUNDERSTORMS MOVE NORTHWARD
ACROSS SOUTHEAST TEXAS.  42
&&

.PREV DISCUSSION... /ISSUED 635 AM CDT THU JUL 10 2008/

DISCUSSION...
THE MID LEVEL INVERTED TROUGH/TROPICAL WAVE WAS WORKING ITS WAY
ACROSS THE NORTHWESTERN GULF EARLY THIS MORNING. IN RESPONSE...
QUITE A FEW SHOWERS AND ISOLATED THUNDERSTORMS WERE ALREADY
DEVELOPING OVER THE SOUTHWESTERN LOUISIANA AND FAR SOUTHEASTERN
TEXAS COASTAL AREAS. OTHERWISE...THE MODELS CONTINUE TO BUILD THE
MID AND UPPER LEVEL RIDGE OVER SE TX OVER THE LAST PART OF THIS
WEEK INTO EARLY NEXT WEEK.

A COMBINATION OF THE NAM AND GFS LOOKED BEST FOR TODAY. BOTH SHOW
THE TROUGH AND RELATED DEEPER LAYER MOISTURE WORKING ITS WAY INTO
SE TX BUT BOTH DIFFER SOMEWHAT IN QPF. ALTHOUGH SOME LOCATIONS MAY
ACTUALLY RECEIVE 60 PERCENT COVERAGE...FELT THAT FOR THE MOST PART
40 AND 50 POPS WERE BEST. PREFER TO SEE THE TRENDS LATER THIS
MORNING GIVEN THE DIFFERENCE IN THE MODEL QPF AND MOS GUIDANCE.

THE MODEL GUIDANCE FOR HIGH TEMPERATURES LOOKS A BIT UNDERDONE.
UPPED THE CURRENT FORECASTS INTO THE MID AND UPPER 90S OVER THE
WEEKEND AND THEN WENT IN THE DIRECTION OF THE OLD MEN GUIDANCE FOR
THE LONG RANGE.

THE NEXT OPPORTUNITY FOR RAINFALL SHOULD ARRIVE AROUND TUESDAY AT
THE EARLIEST. THE GFS AND ECMWF BOTH AGREE IN BREAKING THE RIDGE
DOWN A BIT AS AN UPPER TROUGH APPROACHES FROM THE EAST. HOWEVER...
THE GFS ENSEMBLE 500 MB FORECAST INDICATES THAT THE RIDGE WILL
KEEP ITS STRENGTH BUT JUST REPOSITION A BIT TO THE NORTH INTO THE
SOUTHERN PLAINS. THAT SCENARIO WOULD KEEP TEMPERATURES UP A BIT
MORE AND KEEP PRECIP CHANCES DOWN. GIVEN THE LOWER CONFIDENCE IN
THE LONG RANGE MODEL FORECASTS...WILL STAY WITH A TREND TOWARD
ISOLATED POPS AND SLIGHTLY LOWER DAYTIME TEMPERATURES.

40

MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS A WEAK UPPER
LEVEL TROUGH MOVES INTO SOUTH TX. DRIER CONDITIONS EXPECTED FRIDAY
THROUGH EARLY NEXT WEEK AS UPPER LEVEL RIDGING BUILDS OVER THE
WATERS. TYPICAL MID SUMMER DIURNAL FLUCTUATIONS IN WINDS EXPECTED
THROUGH THE FORECAST PERIOD WITH WINDS PEAKING 10-15 KTS OVER THE
BAYS IN THE AFTERNOONS AND GULF WATERS AT NIGHT. SEAS WILL
GENERALLY RUN IN THE 2-3 FT RANGE.

39

AVIATION...
EXPECTING SCATTERED SHRA/TSRA ONCE AGAIN TODAY. SIMILAR TO YESTERDAY
ACTIVITY SHOULD DEVELOP BETWEEN KLBX AND KIAH 16-18Z AND PROGRESS
INLAND THROUGH THE AFTERNOON. BRIEF 2-4SM VISIBILITIES AND GUSTS TO
30 KTS WILL BE THE MAIN THREATS. HAVE MENTIONED VCTS IN MOST OF THE
TAFS THIS PERIOD. SEABREEZE WILL RESULT IN WINDS BACKING TO AROUND
150 DEG 10-15 KTS THIS AFTN. CONVECTION WILL DISSIPATE BY SUNSET
WITH MOSTLY CLEAR SKIES OVERNIGHT.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      98  74  99  74  99 /  50  20  20  10  10
HOUSTON (IAH)              92  74  96  75  96 /  50  20  20  10  10
GALVESTON (GLS)            89  81  91  81  91 /  50  20  20  10  10
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Jul 10, 3:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 AM CDT THU JUL 10 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-111200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
413 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A
TROPICAL WAVE MOVES WESTWARD ACROSS SOUTHEAST TEXAS. WIND GUSTS
TO 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS AN UPPER RIDGE OF HIGH PRESSURE DEVELOPS OVERHEAD...A VERY
WARM AIRMASS WILL SETTLE OVER SOUTHEAST TEXAS. HIGH TEMPERATURES
RANGING FROM THE LOWER 90S AT THE COAST TO THE MID AND UPPER 90S
INLAND WILL BE COMMON EACH AFTERNOON. THE HEAT INDEX WILL APPROACH
95 TO 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 46 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brazoria

When
July 10, 10:00 AM CST
Where
Brazoria County, 0.92 mi NE of Anchor
Reported by
Law Enforcement
Coordinates
29.230, -95.470

A funnel cloud was sighted near the intersection of FM 521 and CR 32.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122469.